GlaxoSmithKline (NYSE:GSK) AIDS drug abacavir holds a hidden key to understanding allergic reactions that some patients experience from other drugs.
Abacavir, which is marketed under the name Ziagen, is already known to cause allergic reactions ranging from mild skin irritation to severe allergic shock in certain patients. It can also lead to death.
U.S. Food and Drug Administration researchers discovered what’s happening. In some patients, abacavir causes the body to confuse its own healthy tissues and proteins for invaders, which prompts a reaction. The results were published online May 22 in the journal AIDS.
Researchers said that abacavir interacts with molecules in the immune system called human leukocyte antigens, or HLAs. These molecules help the body distinguish between its own proteins and foreign ones. Abacavir can cause HLAs to present certain “self” proteins as “foreign.” Because the body sees these proteins as foreign, it tries to destroy them.
“This discovery is a new step toward understanding how and why certain drugs cause severe allergic reactions in some patients,” Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research (CDER), said in a statement. “We hope that, in the future, healthcare professionals will be able to identify people who are at high risk of developing serious reactions to various drugs and offer them alternative treatments.”
The FDA said that the research will give the agency new tools to analyze safety in drugs that have the potential to cause severe allergic reactions and help the regulator evaluate the safety of personalized medicine therapies. The FDA said that the research could also help biopharmaceutical companies and others identify early on the drugs in development that have the potential for causing severe adverse reactions.
The FDA research team was led by Dr. Michael Norcross of the Office of Pharmaceutical Sciences in CDER.
[GSK ARCHIVE: Check out a decade of GSK stories as reported in WRAL Tech Wire by clicking here.]